Alert archive / Montana / High Wind Watches in 2018
High Wind Watch 3, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind watch at Mar 29, 2018, 9:25 AM MDT. It took effect at Mar 30, 2018, 12:00 AM MDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Mar 29, 2018, 9:25 AM MDT (15:25 UTC)
- In effect from
- Mar 30, 2018, 12:00 AM MDT
- Expired
- Mar 30, 2018, 3:05 AM MDT
- In force
- 3 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
929 WWUS75 KTFX 291525 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 925 AM MDT Thu Mar 29 2018 MTZ009-010-044-046-048-049-292100- /O.NEW.KTFX.HW.A.0003.180330T0600Z-180331T0000Z/ Northern Rocky Mountain Front-Eastern Glacier-Toole- Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton- Including the following locations Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Brady, Conrad, Bynum, Choteau, Augusta, Fairfield, and Dutton 925 AM MDT Thu Mar 29 2018 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON... The National Weather Service in Great Falls has issued a High Wind Watch, which is in effect from late tonight through Friday afternoon. * Winds: West increasing 30 to 40 mph with gusts 60 mph or more. * Timing: Approaching cold front will increase winds after midnight tonight...then continue through Friday morning. Gusty winds may then linger through Friday afternoon. * Impacts: Strong winds may blow down limbs, trees, and power lines. Strong cross winds will pose a danger for high profile vehicles. Wind combined with fresh snow may bring some areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger, may occur. Continue to monitor the latest forecasts. && $$ MTZ012-013-045-050-051-292100- /O.NEW.KTFX.HW.A.0003.180330T0600Z-180331T0000Z/ Cascade-Chouteau-Liberty-Judith Basin-Fergus- Including the following locations Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Chester, Whitlash, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 925 AM MDT Thu Mar 29 2018 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON... The National Weather Service in Great Falls has issued a High Wind Watch, which is in effect from late tonight through Friday afternoon. * Winds: West 15 to 25 mph increasing to 30 to 40 mph with gusts up to 60 mph. * Timing: Approaching cold front will increase winds late tonight through Friday morning. Gusty winds may then linger through Friday afternoon. * Impacts: Strong winds may blow down limbs, trees, and power lines. Strong cross winds will pose a danger for high profile vehicles. Wind combined with fresh snow may bring some areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger, may occur. Continue to monitor the latest forecasts. && $$ http://www.weather.gov/greatfalls
2 follow-up statements
979 WWUS75 KTFX 292038 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 238 PM MDT Thu Mar 29 2018 MTZ009-010-044-046-048-049-301200- /O.UPG.KTFX.HW.A.0003.180330T0600Z-180331T0000Z/ /O.NEW.KTFX.HW.W.0004.180330T0600Z-180331T0000Z/ Northern Rocky Mountain Front-Eastern Glacier-Toole- Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton- Including the following locations Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Brady, Conrad, Bynum, Choteau, Augusta, Fairfield, and Dutton 238 PM MDT Thu Mar 29 2018 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT FRIDAY... The National Weather Service in Great Falls has issued a High Wind Warning, which is in effect from midnight tonight to 6 PM MDT Friday. the High Wind Watch is no longer in effect. * Winds: West 20 to 40 mph with gusts up to 65 mph. * Timing: Approaching cold front will increase winds after midnight tonight...then continue through Friday morning. Gusty winds may also linger through Friday afternoon...then diminish Friday evening. * Impacts: Damaging winds may blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. Wind combined with fresh snow may bring some areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ MTZ012-013-045-050-051-301200- /O.EXT.KTFX.HW.A.0003.180330T1200Z-180331T0000Z/ Cascade-Chouteau-Liberty-Judith Basin-Fergus- Including the following locations Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Chester, Whitlash, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 238 PM MDT Thu Mar 29 2018 ...HIGH WIND WATCH NOW IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * Winds: West 25 to 35 mph with gusts up to 60 mph. * Timing: Approaching cold front will increase winds early Friday morning. Gusty winds may then linger through Friday afternoon before diminishing Friday evening. * Impacts: Strong winds may blow down limbs, trees, and power lines. Strong cross winds will pose a danger for high profile vehicles. Wind combined with fresh snow may bring some areas of blowing and drifting snow...mainly Friday afternoon during the passage of the cold front. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger, may occur. Continue to monitor the latest forecasts. && $$ http://www.weather.gov/greatfalls
033 WWUS75 KTFX 300905 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 305 AM MDT Fri Mar 30 2018 MTZ012-013-045-050-051-302115- /O.UPG.KTFX.HW.A.0003.180330T1200Z-180331T0000Z/ /O.EXB.KTFX.HW.W.0004.180330T1200Z-180331T0000Z/ Cascade-Chouteau-Liberty-Judith Basin-Fergus- Including the following locations Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Chester, Whitlash, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 305 AM MDT Fri Mar 30 2018 ...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 PM MDT THIS EVENING... The National Weather Service in Great Falls has issued a High Wind Warning, which is in effect from 6 AM this morning to 6 PM MDT this evening. the High Wind Watch is no longer in effect. * Winds: West 20 to 30 mph with gusts up to 60 mph. * Timing: Approaching cold front will increase winds early Friday morning...then continue through the afternoon before diminishing Friday evening. * Impacts: Damaging winds may blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ MTZ009-010-044-046-048-049-302115- /O.CON.KTFX.HW.W.0004.000000T0000Z-180331T0000Z/ Northern Rocky Mountain Front-Eastern Glacier-Toole- Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton- Including the following locations Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Brady, Conrad, Bynum, Choteau, Augusta, Fairfield, and Dutton 305 AM MDT Fri Mar 30 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * Winds: West 20 to 30 mph with gusts up to 65 mph. * Timing: Approaching cold front will continue to increase winds early Friday morning...then continue through the afternoon before diminishing Friday evening. * Impacts: Damaging winds may blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. Wind combined with fresh snow may bring some areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Mar 29, 5:50 AM MDT, 3 hours 35 minutes earlier.
Area forecast discussion, Mar 29, 5:50 AM MDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 550 AM MDT Thu Mar 29 2018 ...Updated Aviation Discussion... .SYNOPSIS... An upper level disturbance will continue to impact parts of the area with snow showers today. As a result, expect scattered rain or snow showers over much of the region. A stronger cold front and more widespread snowfall is expected Friday afternoon through Friday night. It will be cold on Saturday, with snow ending early in the day. Scattered rain or snow showers are then possible once again on Sunday. && .DISCUSSION... This Morning through Friday Night...An upper level disturbance continues to move southeastward through the region producing narrow bands of locally moderate snow showers. Scattered showers will continue through the day today with lessening intensity as the atmosphere becomes more stable, with slightly warmer air moves in aloft. For Friday, the day will start with gusty west winds and mostly dry conditions, especially just downwind of the mountain ranges. A strong cold front move south across the plains through the afternoon, and then through southwest Montana during the evening. Expect rain/snow showers ahead of the front to change to all snow behind the front. Snow accumulations of 1 to 3 inches look possible at lower elevations and 4 to 8 inches in the mountains. A Winter Storm Watch has been issued for the Rocky Mountain Front zones in anticipation of possible heavy snow accumulations especially Friday afternoon, gradually lessening in intensity through the Friday overnight period. Temperatures will rapidly plummet Friday afternoon with cold frontal passage and continue that trend through the overnight, with low temperatures in the single digits and teens above zero. CC/Brusda Saturday through Thursday...Unsettled westerly to northwesterly flow aloft prevails Saturday through Wednesday as multiple disturbances traverse the CWA. However, the amplitude and especially timing of these disturbances remain uncertain. Next Thursday features high pressure aloft building-in from the west, which may result in an overall drying trend that day. At the surface, a front should be in vicinity of the Southwest Montana/Idaho border Saturday morning and should move little the rest of the day. This front will separate colder air from its north from milder air to its south. For Sunday through Thursday of next week, models have this front wavering generally southwest to northeast, and vice versa, over and near the CWA, but differ on the front's position throughout the period. These discrepancies, combined with model differences regarding the jet stream pattern over our CWA, especially jet streak dynamics, are causing the European and GFS models, for example, to have notable differences in QPF. Since forecast confidence remains low, leaned heavily on the SuperBlend and National Blend of models for the extended forecast. In general, periods of snow are expected in the mountains, while lower elevations will contend with periods of rain and/or snow. Well below-normal temperatures are expected Saturday and Saturday night, particularly in North-Central Montana. Thereafter, an overall moderation in temperatures is expected. However, temperatures, especially highs, look to remain below-normal in many locations. Jaszka && .AVIATION... Updated 1150z. Isolated to scattered snow showers will continue to impact primarily central Montana terminals through this morning (KLWT), with north- central MT expected to see rounds of showers for the remainder of the TAF period (primarily KHVR but possibly also KLWT and KCTB) producing MVFR/IFR CIGS/VIS at times. Patchy FG/BR will continue to be a factor this morning primarily from KGTF and KLWT north to KCTB and KHVR. CC && .HYDROLOGY... Updated 800 PM/March 28. The areal flood advisory for Chouteau County continues until Friday afternoon, per local reports of minor flooding continuing. The areal flood advisory for Blaine County has been extended until Thursday evening, per local emergency managers report of minor flooding impacts continuing. Local media and law enforcement reported increasing snowmelt flooding across the plains of Teton and Pondera Counties, including road closures and water entering outbuildings. Because of this, we have issued an Areal Flood Advisory that covers both counties. Of note, too, rivers/creeks in Hill and Blaine County, including Clear Creek and Big Sandy Creek, have shown rises over the past few days. Last night Clear Creek rose rapidly due to an ice jam break-up and this potential cannot be ruled out with other creeks in the area through at least Thursday. We will monitor creeks in this area closely. Brusda/MARTIN && .PRELIMINARY POINT TEMPS/POPS... GTF 45 31 46 8 / 30 10 70 70 CTB 37 24 36 2 / 20 20 60 60 HLN 47 33 48 20 / 20 20 30 60 BZN 45 30 49 25 / 20 30 40 40 WEY 37 22 40 23 / 10 30 40 30 DLN 46 30 52 29 / 10 10 10 10 HVR 34 20 29 1 / 20 20 80 60 LWT 37 24 42 9 / 50 20 90 60 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Friday afternoon through late Friday night Northern Rocky Mountain Front...Southern Rocky Mountain Front. Areal Flood Advisory for snowmelt remains in effect until 4 PM MDT Friday for Chouteau County. Areal Flood Advisory for snowmelt remains in effect until 845 PM MDT Thursday for Blaine County. Areal Flood Advisory for snowmelt in effect until 630 PM MDT Thursday for Teton and Pondera Counties. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Mar 29, 6:31 AM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
631 AM MDT THU MAR 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW HOBSON 47.00N 109.87W
03/29/2018 M5.0 INCH JUDITH BASIN MT TRAINED SPOTTER
5 INCHES OF NEW SNOW OVERNIGHT.
&&
BRUSDASpecial weather statement, Mar 29, 6:41 AM MDT, 2 hours 44 minutes before
Special Weather Statement National Weather Service Great Falls MT 641 AM MDT Thu Mar 29 2018 MTZ009>011-013-044>047-049-291500- Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole- Liberty-Eastern Pondera-Blaine-Eastern Teton- Including the cities of Browning, Heart Butte, Dupuyer, East Glacier Park, Kiowa, Cut Bank, Santa Rita, Havre, Rocky Boy, Floweree, Carter, Fort Benton, Devon, Shelby, Ethridge, Galata, Chester, Joplin, Lothair, Whitlash, Brady, Conrad, Ledger, Chinook, Lloyd, Zurich, Harlem, Hogeland, Hays, Lodge Pole, Fairfield, Dutton, and Power 641 AM MDT Thu Mar 29 2018 ...Areas of fog expected across the Hi-Line this morning... Areas of fog...dense at times...are expected along the Hi-Line this morning. Visibility may be a half mile or less at times in some areas. Below freezing temperatures may also bring some areas of freezing fog. Travelers should slow down...use low beam light settings...and be mindful of slick conditions in fog throughout the morning hours today. MTZ050-051-291500- Judith Basin-Fergus- Including the cities of Raynesford, Geyser, Stanford, Windham, Benchland, Hobson, Moccasin, Hilger, and Lewistown 641 AM MDT Thu Mar 29 2018 ...Bands of snow to continue this morning for central Montana... Bands of snow will continue to be possible this morning across central Montana. Some areas under the heaviest snow may see moderate to brief heavy snow at times. Overall accumulations will be light...with 1 to 2 inches possible under the heaviest snow bands. Travelers should use caution as slick and snow covered roads are possible this morning. MTZ012-014-048-054-291500- Cascade-Central and Southern Lewis and Clark- Southern Rocky Mountain Front-Meagher- Including the cities of Great Falls, Helena, Bynum, Choteau, Pendroy, Martinsdale, Checkerboard, Ringling, and White Sulphur Springs 641 AM MDT Thu Mar 29 2018 ...Areas of snow and fog are possible this morning... Bands of snow will continue to be found for some west central locations of Montana this morning. As these bands of snow diminish areas of fog are possible...with visibility less than a mile at times. Little new snow accumulations are possible. Travelers should be mindful of reduced visibility from snow or fog...and be cautious of some slick conditions.
Special weather statement, Mar 29, 9:09 AM MDT, 16 minutes before
Special Weather Statement National Weather Service Great Falls MT 909 AM MDT Thu Mar 29 2018 MTZ011-013-047-291800- Hill-Chouteau-Blaine- Including the cities of Havre, Rocky Boy, Floweree, Carter, Fort Benton, Chinook, Lloyd, Zurich, Harlem, Hogeland, Hays, and Lodge Pole 909 AM MDT Thu Mar 29 2018 ...Areas of fog to linger through the morning hours for portions of the Hi-Line... Areas of fog...dense at times...will linger across portions of the Hi-Line through the morning hours today. Visibilities of a half mile or less are possible in dense fog. In addition...freezing temperatures could bring some freezing fog and potential slick conditions this morning. Those traveling should slow down and be mindful of potentially slick conditions when encountering fog. MTZ050-051-054-291800- Judith Basin-Fergus-Meagher- Including the cities of Raynesford, Geyser, Stanford, Windham, Benchland, Hobson, Moccasin, Hilger, Lewistown, Martinsdale, Checkerboard, Ringling, and White Sulphur Springs 909 AM MDT Thu Mar 29 2018 ...Bands of snow to linger through the morning hours across central Montana... Bands of light to moderate snow will continue to linger across central portions of Montana this morning. These snow bands could bring light accumulations...reduced visibilities...and scattered slick spots on local roads. Those traveling should prepare for some winter driving conditions.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 6:41 PM MDT | Areal Flood Advisory | TFX | Pondera, Teton | 63 hr |
| Mar 28, 7:17 PM MDT | Special Weather Statement | TFX | Judith Basin | 58 min |
| Mar 29, 2:53 AM MDT | Winter Storm Watch | TFX | 24 hr | |
| Mar 29, 2:38 PM MDT | High Wind Warning | TFX | 27 hr |
Nearby
High Wind Watches in Montana, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.